Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 29, 2018, 5:38 PM EDT for Newberry County, South Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2018, 5:38 PM EDT (21:38 UTC)
- Expired
- May 29, 2018, 5:58 PM EDT
- In force
- 20 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Newberry County, SC
The radar
The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.6 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:03 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 29, 2:03 PM EDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Columbia SC 203 PM EDT Tue May 29 2018 .SYNOPSIS... Tropical moisture will remain over the region through Wednesday as the remnants of Alberto move northward from AL to the Great Lakes Region. Temperatures will remain near/slightly above normal along with a chance of mainly diurnal showers and thunderstorms through the end of the week. && .NEAR TERM /THROUGH TONIGHT/... This afternoon: The remnants of Alberto track towards the Tennessee Valley region. Across the models do seem to indicate a dry slot region that will be moving north-northwest toward the eastern Carolinas, and this seems to be shown by the latest water vapor satellite loops. With the current breaks and the clouds and expected sunshine, the airmass across the region will become at least weakly unstable. Still can not rule out an isolated severe thunderstorm with the main threat being damaging winds or an isolated tornado. A heavy rain threat will also exist if rainfall trains across the same area. Tonight, expect activity to gradually decrease with loss of daytime heating. Due expect some showers to continue for a good portion of the night and have continued with chance pops. As for overnight low temperatures, not much change with most areas in the low/mid 70s. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... While the remnants of Alberto will be moving into the Ohio Valley by Wednesday, the overall pattern over the area won't change much. Southerly to southwesterly flow will dominate throughout the troposphere over SC and E GA, brining above normal moisture into the region from the western Caribbean and beyond. The lack of any defining shortwave to provide upper level forcing will fortunately prevent a large area of heavy rain Wednesday afternoon and evening, but some local spots could still see up to 2 inches of rain, especially north of Interstate 20 where a marginal risk of flash flooding will remain. Clouds will again keep max temps below 90. The models indicate there will be a weak disturbance moving through the area on Thursday, increasing the threat of convection with locally heavy rain once again. There will still be plenty of deep moisture in southwesterly flow. Temps will be similar to Wednesday with mostly cloudy skies holding the temps just below 90 most places. We will finally see the pattern start to change on Friday as the weak disturbance mentioned above moves through and the winds start to turn more westerly, shunting the deepest moisture out into the Atlantic Ocean. We will see more sunshine early in the day as a result, promoting warmer temps with afternoon maxes eclipsing 90. While the locally heavy rain threat should diminish somewhat, the typical summer diurnal severe threat may increase with CAPE values potentially approaching 3000 J/kg as a result of warmer temperatures and the surface and slightly cooler temperatures aloft. There will also be a decent shortwave moving through late Friday, providing additional synoptic support for convection. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Saturday and Sunday look like some typical early June weather with afternoon highs reaching into the 90s before scattered convection develops, cooling some locations. Trying to specifically time shortwaves that could enhance convection this far out into the forecast is a fools errand, so the forecast will not stray far from climatology. The 12Z GFS and 00Z ECMWF are in opposite camps in terms of our sensible weather early next week. Will aim forecast toward model blends at this stage, which indicates temps possibly a touch below climo while precipitation chances will be pretty typical. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Restrictions expected to dominate the TAF period. Regional radars showing only scattered showers across the cwa. Have included VCSH, with a tempo group for any activity that impacts taf sites directly. Activity will continue into the evening hours, with limited coverage overnight. Ceilings have become mostly vfr, and should remain so outside of showers through the evening. Can not rule out brief mvfr conditions if a shower impacts a site. Late tonight towards 06z models indicating a return to mvfr/ifr, and have trended in that direction. Winds will generally be out of the south this afternoon around 10 knots, then around 5 knots overnight. EXTENDED AVIATION OUTLOOK... Late night and early morning IFR to MVFR ceilings and visibilities possible, along with mainly diurnal showers and thunderstorms through the period. && .HYDROLOGY... Concerns for flooding on some of the area rivers continue for later in the week. With additional rainfall possible in the upstate of SC tonight and Wednesday, additional water will be flowing into the River basins across the cwa. With area lakes already near full pool for summer recreation, expecting most water to be passed on through the dams. The main areas for concern continues to be along the Congaree River. Current forecasts do show some flooding along points on the Congaree late in the week. However, expect other area streams and rivers to have elevated flows through much of the week into the weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 29, 4:58 AM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 458 AM EDT Tue May 29 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300900- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 458 AM EDT Tue May 29 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. A brief, isolated tornado threat exists Today and tonight as Alberto passes well to the west. Tropical moisture in place will provide the potential for heavy downpours and isolated minor flooding of low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Tropical moisture in place will provide the potential for heavy downpours and isolated minor flooding of low lying and poor drainage areas Wednesday and Thursday. Isolated strong to severe storms are possible during peak heating through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 3:40 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Columbia SC
340 PM EDT TUE MAY 29 2018
SCZ027-292030-
Lexington SC-
340 PM EDT TUE MAY 29 2018
...Gusty winds associated with showers Will Impact Portions of
central Lexington County Until 430 PM EDT....
...Boaters on Lake Murray Consider Seeking Safe Harbor...
At 336 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 11 miles southwest of Gaston, or 14 miles south
of Red Bank, moving north at 30 mph.
HAZARD...gusty winds 25 to 35 mph.
IMPACT...expect blowing around of light, unsecured objects.
Some locations in the path of this storm include...
Lexington, Cayce, Springdale, Red Bank, Oak Grove, South Congaree,
Pelion, Gilbert, Summit and Seven Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should prepare for gusty winds to 35 mph
within an hour.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 43 and 64.
Interstate 26 near mile marker 107.
LAT...LON 3366 8121 3369 8127 3370 8127 3370 8129
3373 8136 3406 8147 3404 8111 3367 8115
3366 8118
TIME...MOT...LOC 1936Z 181DEG 24KT 3372 8125
awpLocal storm report, May 29, 3:59 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TORNADO 1 ESE CAMERON 33.55N 80.69W
05/28/2018 CALHOUN SC NWS STORM SURVEY
NWS STORM SURVEY TEAM DETERMINED THAT A
TORNADO TOUCHED DOWN NEAR THE CAMERON
COMMUNITY CENTER ON SAINT JOHN ROAD AND
TRAVELED NORTH-NORTHEASTWARD FOR 0.3 MILES
BEFORE LIFTING. DAMAGE INCLUDED UPLIFTED
TREES, DAMAGE TO THE COMMUNITY CENTER ROOF
AND GARAGE DOOR, A ROOF TORN OFF OF A
BASEBALL DUGOUT, METAL ROOFING RIPPED FROM
SAINT JOHN BAPTIST CHURCH, AND DAMAGE TO
FENCING AND SIGNS. DAMAGE WAS CONSISTENT
WITH AN EF-0 TORNADO WITH MAXIMUM WIND
SPEEDS OF 80 MPH.
&&
WRS/RTCSpecial weather statement, May 29, 5:34 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
534 PM EDT TUE MAY 29 2018
SCZ020-292200-
Newberry SC-
534 PM EDT TUE MAY 29 2018
...Strong Thunderstorms Will Impact Portions of northeastern Newberry
County Until 600 PM EDT....
At 534 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Whitmire, or 12 miles north of Newberry,
moving north at 35 mph.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Whitmire.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 3453 8162 3449 8157 3447 8155 3445 8155
3445 8154 3449 8149 3449 8146 3450 8143
3436 8145 3437 8167 3449 8168 3453 8164
TIME...MOT...LOC 2134Z 163DEG 35KT 3445 8157
awpThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 10:43 PM EDT | River Flood Advisory | CAE | Lexington, Richland | 48 hr |
| May 29, 3:40 PM EDT | Special Weather Statement | CAE | Lexington | 50 min |
| May 29, 5:34 PM EDT | Special Weather Statement | CAE | Newberry | 26 min |
| May 29, 6:41 PM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 2 hr |
| May 29, 7:32 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Saluda | 82 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.